Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Kansas City, MO

April 23, 2006Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 23, 2006, 8:42 PM CDT for Linn County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2006, 8:42 PM CDT (01:42 UTC)
Expired
Apr 23, 2006, 9:15 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 6:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
912 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 2:30 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN APR 23 2006

.DISCUSSION...

THE THREAT OF...AND INTENSITY OF CONVECTION THE NEXT COUPLE OF DAYS
CONTINUES TO BE THE FOCUS OF DISCUSSION THIS AFTN.

LATEST SFC ANALYSIS INDICATES THAT THE FRONT WAS NEARLY STATIONARY
FM NR EMP EAST TO JUST SOUTH OF DMO. LLVL CONVERGENCE ALONG THE
BOUNDARY WAS QUITE WEAK WITH PROFILERS SHOWING VERY WEAK FLOW
THROUGH H7. MOISTURE HAS POOLED A LITTLE IN THE VICINITY OF THE
BOUNDARY WITH DEWPOINTS NR 60. DESPITE THE INCREASE IN
MOISTURE...THE RUC SOUNDINGS THROUGH 03Z DEPICT A RATHER STG CAP FM
H8-H7.  THIS CAP IS STRONGER THAN THE GFS/NAM INDICATES. THE STGR CAP
LOOKS REASONABLE GIVEN 12Z UPPER AIR DATA.

CANNOT RULE OUT LATE AFTN OR EVE DEVELOPMENT IN THE EXTREME SRN
GRIDS THIS EVENING...BUT ANY DEVELOPMENT SHOULD BE ISOLATED.

A COUPLE OF SCENARIOS TO CONSIDER AS FAR AS THE RISK OF CONVECTION
TONIGHT.  AN EAST/WEST INSTABILITY AXIS EXISTS ACR SRN KS INTO SRN
MO...IN THE PROXIMITY OF THE WARM FRONT. AN MCS MAY DEVELOP IN SWRN
KS AND PROPAGATE INTO WEST CENTRAL AND SWRN MO AFTER MIDNIGHT. IF
THE MCS ARRIVES...THE THREAT OF SEVERE IS LOW AS CONVECTION SHOULD
BE ELEVATED WITH ONLY 500-1000 J/KG OF CAPE SOUTH OF INTERSTATE 70.
THE H8 TO H3 SHEAR IS ALSO MEDIOCRE WITH THE SHEAR AROUND 25-35
KNOTS. THE PRIMARY THREAT IS HAIL ONE INCH OR LESS IN DIAMETER.

EVEN IF THE MCS DOES NOT MOVE INTO THE CWA...BY LATE THIS
EVENING...THE NAM AND GFS SUGGESTS THAT ISENTROPIC LIFT WILL DEVELOP
ACROSS THE WRN AND SRN GRIDS AFT 03Z. THE ISENTROPIC LIFT IS NOT
QUITE AS STRONG AS LAST NIGHT...BUT DO EXPECT CONVECTION TO DEVELOP.
THE THREAT AGAIN WILL BE MARGINALL SEVERE HAIL.

THE MODELS HAVE BEEN INCONSISTENT LATELY BUT HAVE GRADUALLY
CONVERGED ON A SLOWER SOLUTION OF THE EJECTION OF THE SWRN US TROUGH
WITH LESS INFLUENCE FROM THE NRN BRANCH TROUGH.
THE WARM FRONT POSITION IS THE BIG KEY WITH THE MODELS SUGGESTING IT
WILL BE AROUND THE I-35 CORRIDOR MONDAY AFTN. THE NAM IS HINTING AT
AN OUTFLOW BOUNDARY ACROSS EXTREME SRN MO.  THIS MAY NOT BE FAR FROM
THE TRUTH.  THE CONVECTIVE CHANCES ON MONDAY ARE HEAVILY DEPENDENT
UPON DESTABILIZE AFTER THE NIGHTTIME CONVECTION. THE GFS IS THE MOST
UNSTABLE BY LATE AFTN WITH A GOOD POTENTIAL FOR DAMAGING WINDS AND
HAIL MONDAY AFTN AND EVENING ALONG AND SOUTHEAST OF THE I-35
CORRIDOR. THE PRECIPITATION WILL END FROM THE NW TO SE MONDAY NIGHT.

DB

FOLLOWED THE GFS ENSEMBLE FORECAST FOR THIS MEDIUM RANGE PACKAGE
GIVEN A TELECONNECTION PATTERN OF A DEEP GULF OF ALASKA LOW PRESSURE
AND A VORTEX OVER ERN CANADA FAVORING SPLIT FLOW OVER THE
CONUS...WITH A HIGH AMPLITUDE RIDGE EXTENDING FROM THE CENTRAL
ROCKIES POLEWARD...AND A CUTOFF LOW OVER THE DESERT SW. THIS WILL
LEAD TO A GENERALLY DRY FORECAST WITH TEMPERATURES VERY NEAR
CLIMATOLOGICAL NORMS THROUGH THE PERIOD.

12Z GFS FORECAST IS LEANING MORE TOWARDS THE ECMWF 00Z RUN WITH AN
ENERGETIC WAVE PUSHING OVER TOP OF THE NRN ROCKIES RIDGE...AND
DIVING SOUTH TOWARDS THE OHIO VALLEY ON FRIDAY. THIS WILL ALLOW FOR
A WEAK FRONTAL BOUNDARY TO SLIDE SE THROUGH THE CWA...HOWEVER WITH
VERY LIMITED BOUNDARY LAYER MOISTURE AND WEAK UPPER LEVEL
FORCING...PRECIPITATION CHANCES ALONG THIS FRONT ARE SLIM.

MODEL SOLUTIONS BEGIN TO DIVERGE ON SAT WITH 12Z GFS RUN DIGGING THE
NORTHERN STREAM WAVE FURTHER SW INTO THE MID MISSISSIPPI
VALLEY...ABSORBING AND BEGINNING TO PHASE WITH THE DESERT SW CUTOFF.
00Z ECMWF IS MORE PROGRESSIVE WITH THE NRN STREAM WAVE BRINGING IT
TO THE EAST COAST AND REESTABLISHING MEAN TROUGHING IN THIS
POSITION. THIS SOLUTION WOULD BRING THE SFC FRONTAL BOUNDARY FURTHER
SOUTH AND ESSENTIALLY KEEP THE CWA DRY THROUGH THE WEEKEND. 12Z GFS
SOLUTION WOULD ALLOW FOR THE FRONTAL BOUNDARY TO STALL CLOSE TO THE
CWA...ALLOWING FOR BETTER CHANCES OF RAINFALL INTO THE WEEKEND.
ENSEMBLE AVERAGES INDICATE SOME MIDPOINT BETWEEN THESE TWO
EXTREMES...SO WITH LACK OF CONFIDENCE IN EITHER SOLUTION...ADDED
SLGT CHANCE POPS FOR THE SAT TIME FRAME.

21

.PREVIOUS DISCUSSION...

400 AM...
HIGH BASED THUNDERSTORMS CONTINUE TO DEVELOP ON A PRONOUNCED
ELEVATED THETA-E GRADIENT THIS MORNING. RUC ANALYSIS SHOWS A
PRONOUNCED MOISTURE DISCONTINUITY BETWEEN 850MB AND 700MB FROM THE
SOUTHEAST TIP OF NEBRASKA THROUGH CENTRAL MISSOURI. STORMS THAT
FORMED PRIOR TO MIDNIGHT WERE PROLIFIC HAIL PRODUCERS...BUT OVER THE
LAST SEVERAL HOURS UPDRAFTS HAVE BEEN LESS IMPRESSIVE DESPITE RUC
SOUNDINGS MAINTAINING ABOUT 500 J/KG ELEVATED CAPE. WE EXPECT THAT
THE BAND OF THUNDERSTORMS WILL GRADUALLY DISSIPATE THIS MORNING WITH
MOST OF THE STORMS OUT OF NORTHERN MISSOURI BY 15Z. THE NAM
FORECASTS A MARKED DECREASE IN THE ISENTROPIC UPGLIDE ON THE 305K
SURFACE AFTER SUNRISE.

AN IMPRESSIVE PLUME OF SUBTROPICAL MOISTURE IS EVIDENT ON WATER
VAPOR IMAGERY FROM THE SOUTHERN TIP OF THE CALIFORNIA BAJA THROUGH
THE CENTRAL UNITED STATES. BY LATE IN THE DAY...BOTH THE NAM AND THE
GFS PROG PRECIPITABLE WATER VALUES TO BE AROUND AN INCH AND A HALF
OVER EASTERN KANSAS AND WESTERN MISSOURI...SO STORMS THAT FORM LATE
THIS AFTERNOON AND EVENING SHOULD HAVE A DIFFERENT CHARACTER THAN
THE SMALL PRECIPITATION CORES THAT ARE ONGOING AT THIS HOUR. TODAYS
SEVERE THREAT IS CONDITIONAL ON THE AMOUNT OF HEATING THIS
AFTERNOON. THE 06Z NAM SUGGESTS THAT THE CAP WILL ERODE BY 21Z ALONG
AND SOUTH OF A LINE FROM KANSAS CITY TO CLINTON...BUT TEMPERATURES
MUST CLIMB INTO THE LOWER 80S AND DEWPOINTS MUST REACH THE MID 60S
FOR CONVECTIVE INHIBITION TO DISAPPEAR. A MODIFIED SOUNDINGS (TEMPS
AROUND 80 AND DEWPOINTS NEAR 60) YIELD CONVECTIVE INHIBITION BETWEEN
50 AND 100 J/KG. FOR NOW, I HAVE INSERTED 30 TO 40 PERCENT CHANCES
FOR AFTERNOON THUNDERSTORMS SOUTH OF KANSAS CITY TO CLINTON...BUT
THE DAY SHIFT WILL NEED TO MONITOR TEMPERATURE AND DEWPOINT TRENDS.
IF SUFFICIENT WARMING DOES NOT OCCUR BY MID DAY...CONVECTIVE
DEVELOPMENT WILL LIKELY BE DELAYED UNTIL LOW LEVEL FORCING COURTESY
OF THE LOW LEVEL JET ARRIVES THIS EVENING. IF STORMS DO NOT DEVELOP
UNTIL MID EVENING...THE CHANCES FOR SEVERE STORMS WILL BE QUITE LOW
AS INSTABILITY WANES QUICKLY AFTER SUNSET.

I CONTINUE TO FAVOR THE DEPICTION OF THE HEAVIEST RAINFALL TONIGHT
ALONG AND SOUTH OF THE SURFACE WARM FRONT. THE 00Z AND 06Z NAM ARE
IN LINE WITH THIS IDEA...AND THE HPC QPF PROGS FAVOR THIS SCENARIO
TOO. I HAVE DISREGARDED THE CONVECTIVE BULLSEYE FORECAST BY THE GFS
OVER EASTERN NEBRASKA...SINCE IT IS WELL REMOVED FROM THE BEST LOW
LEVEL MOISTURE AND INSTABILITY.

BY MONDAY AND MONDAY NIGHT...THE NAM FALLS OUT OF FAVOR SINCE IT IS
THE QUICKEST MODEL TO BRING SURFACE HIGH PRESSURE INTO THE CENTRAL
UNITED STATES. THE HPC HIGHLIGHTED THE CONSISTENCY OF THE CANADIAN
MODEL WITH THE DEVELOPING UPPER TROUGH OVER THE GREAT LAKES EARLY IN
THE WEEK. THE 00Z GFS RESEMBLES THE CANADIAN MODEL MORE CLOSELY THAN
THE NAM. THIS SCENARIO IS WARMER ON MONDAY WITH THE POTENTIAL OF
STRONG STORMS DEVELOPING IN THE AFTERNOON OVER CENTRAL AND EASTERN
MISSOURI AHEAD OF THE SURGING COLD FRONT.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN APR 23 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LATE DAY THUNDERSTORM DEVELOPMENT IS POSSIBLE JUST NORTH OF
A WARM FRONT WHICH EXTENDS FROM BETWEEN BUTLER AND JOPLIN EAST TO
ABOUT 50 MILES SOUTH OF SEDALIA. AN ISOLATED SEVERE THUNDERSTORM MAY
PRODUCE LARGE HAIL LATE THIS AFTERNOON...SOUTH OF A LINE FROM MOUND
CITY KANSAS TO BUTLER TO CLINTON.

THUNDERSTORMS WILL DEVELOP IN CENTRAL AND WESTERN KANSAS THIS
AFTERNOON AND MAY HOLD TOGETHER LONG ENOUGH TO MOVE INTO WESTERN
MISSOURI AFTER MIDNIGHT.  DEVELOPMENT OF THUNDERSTORMS MAY ALSO
DEVELOP IN WESTERN MISSOURI LATE THIS EVENING. THE THREAT OF SEVERE
THUNDERSTORMS WILL BE GREATLY LIMITED BY THE LACK OF INSTABILITY.
NEVERTHELESS...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREAT IS HAIL ONE INCH IN DIAMETER OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER INTO MONDAY MORNING OVER NORTHERN AND
CENTRAL PORTIONS OF MISSOURI. SEVERE STORMS ARE NOT ANTICIPATED
MONDAY MORNING. REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE MONDAY
AFTERNOON OVER WEST CENTRAL...CENTRAL AND NORTHEAST MISSOURI AS A
COLD FRONT SWEEPS THROUGH THE REGION. AFTERNOON STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL IF THE
ATMOSPHERE CAN DESTABILIZE IN THE WAKE OF ANY MORNING SHOWERS. THE
THREAT AREA IS MAINLY ALONG AND SOUTHEAST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ALONG AND SOUTH OF INTERSTATE
70...AND ALONG AND SOUTHEAST OF INTERSTATE 35 ON MONDAY AFTERNOON
AND EVENING.

DB

In the hours before

Special weather statement, Apr 23, 7:47 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT SUN APR 23 2006

MOZ039-040-046-240145-
COOPER-HOWARD-SALINE-
747 PM CDT SUN APR 23 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN COOPER...SOUTHERN SALINE
AND SOUTHWESTERN HOWARD COUNTIES UNTIL 845 PM CDT...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHWEST TO SOUTH OF
MARSHALL...MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  6 MILES NORTH OF PILOT GROVE BY 830 PM CDT.
  BOONVILLE AND 7 MILES SOUTH OF NEW FRANKLIN BY 840 PM CDT.

THE TOWNS OF NELSON...BLACKWATER AND FRANKLIN ARE ALSO IN THE PATH OF
THIS STORM.

HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:49 PM CDTSevere Thunderstorm WarningEAXPlatte26 min
Apr 23, 10:23 PM CDTSevere Thunderstorm WarningEAXPlatte37 min
Apr 23, 10:29 PM CDTSevere Thunderstorm WarningEAXCass46 min
Apr 23, 10:34 PM CDTSevere Thunderstorm WarningEAXHenry41 min
Apr 23, 10:49 PM CDTSevere Thunderstorm WarningEAXPlatte41 min
Apr 23, 10:57 PM CDTSevere Thunderstorm WarningEAXCass, Jackson33 min
Apr 23, 11:04 PM CDTSevere Thunderstorm WarningEAXJohnson41 min
Apr 23, 11:13 PM CDTSevere Thunderstorm WarningEAXHenry36 min
Apr 23, 10:04 PM CDTSevere Thunderstorm WarningEAXLeavenworth30 min
Apr 23, 10:41 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.